Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS Gray, ME

June 10, 2005Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 10, 2005, 4:01 PM EDT for Somerset County, Maine. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2005, 4:01 PM EDT (20:01 UTC)
Expired
Jun 10, 2005, 4:18 PM EDT
In force
17 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:00 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 10, 2:00 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI JUN 10 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SURFACE BOUNDARY IN PLACE OVER THE NORTHERN PORTION OF CWA THIS
AFTERNOON WILL BE THE PRIMARY FOCUS OF WEATHER IN THE SHORT TERM.
THUNDERSTORMS ALREADY FIRING ALONG THIS BOUNDARY. PRIMARY THREAT
FROM THESE STORMS WILL BE HAIL AND GUSTY WINDS. STORMS SHOULD
DIMINISH RATHER QUICKLY AFTER SUNSET. SOME OF THESE STORMS COULD BE
ON THE VERGE OF GOING SEVERE. AFTER STORMS SHUTDOWN...QUICK
RADIATIONAL COOLING WILL CAUSE WIDESPREAD FOG TO DEVELOP. ALTHOUGH
NOT AN EXACT REPEAT...SATURDAY WILL BE SIMILAR TO TODAY. EXPECT FOG
TO BURN OFF BY MID TO LATE MORNING WITH THE POSSIBILITY OF
AFTERNOON SHOWERS AND THUNDERSTORMS. THUNDERSTORMS SHOULD NOT BE AS
STRONG AS TODAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
TRIPLE H WEATHER (HAZY/HOT/HUMID) CONTINUES THROUGH THE WEEKEND
COURTESY OF A SUMMERTIME BERMUDA HIGH.  LOOKS LIKE HUMID DAYS WITH
HIGHS IN THE 80S AND CHANCE SHOWERS/THUNDERSTORMS ESPECIALLY
AFTERNOON/ EVENING TIME FRAME.  SUMMER ENDS ABOUT MONDAY NIGHT AS
PATTERN SHIFT BEGINS...TAKING US BACK TO A MUCH COOLER/WETTER
REGIME (DARE I SAY MORE REMINISCENT OF OF THIS PREVIOUS MAY).
DAYTIME HIGHS DROP BACK DOWN TO THE 60S WITH CHANCE RAIN OR
SHOWER ACTIVITY.  ALL THIS COURTESY OF A LONG WAVE TROUGH
SCENARIO THAT SETS UP THROUGH AT LEAST NEXT WEEKEND.

&&

.AVIATION...
VFR/MVFR CONDITIONS TO PREVAIL THIS AFTERNOON. WIDESPREAD FOG
EXPECTED TO FORM TONIGHT WITH IFR/LIFR CONDITIONS DEVELOPING BY
MIDNIGHT.

&&

.MARINE...
SOUTHERLY WINDS SHOULD REMAIN BELOW SCA CRITERIA. SEAS SHOULD ALSO
REMAIN BELOW 5 FEET...SO WILL DROP THE SCA. FOG WILL REDUCE
VISIBILITY TO LESS THAN A MILE BY MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 10, 5:46 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
546 AM EDT FRI JUN 10 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-110945-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
546 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN
FRANKLIN...SOMERSET...NORTHERN KENNEBEC AND EXTREME NORTHERN WALDO
COUNTIES IN MAINE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 10, 2:35 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT FRI JUN 10 2005

MEZ007-012-NHZ001>004-102134-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SOUTHERN COOS NH-SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...BERLIN...BETHEL...BETHLEHEM...COLEBROOK...
CONWAY...FRYEBURG...LANCASTER...LINCOLN...LITTLETON...RUMFORD...
SOUTH PARIS AND WOODSVILLE
235 PM EDT FRI JUN 10 2005

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN NEW HAMPSHIRE
AND OXFORD COUNTY MAINE...

AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN NEW
HAMPSHIRE AND OXFORD COUNTY MAINE THROUGH 430 PM. AS THE STRONGEST
STORMS CROSS PITTSBURG...DIXVILLE NOTCH...STRATFORD AND UPTON...
EXPECT BRIEF WIND GUSTS TO 35 MPH...PEA SIZED HAIL AND VIVID
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR WITH SOME STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS NORTHERN NEW HAMPHIRE
AND OXFORD COUNTY...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK
SHELTER AS STORMS APPROACH.

MEZ008-009-013-014-102134-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...FAIRFIELD...
FARMINGTON...JACKMAN...PITTSFIELD...RANGELEY AND SKOWHEGAN
235 PM EDT FRI JUN 10 2005

...THUNDERSTORMS WITH VERY HEAVY RAIN AND HAIL WILL AFFECT THE
MOUNTAINS OF WESTERN MAINE THIS AFTERNOON...

SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF FRANKLIN AND
CENTRAL AND SOUTHERN SOMERSET COUNTIES THROUGH 430 PM. THE STRONGEST
STORMS WILL CROSS WILTON...FARMINGTON...BINGHAM AND MAYFIELD...
EXPECT BRIEF WIND GUSTS TO 35 MPH...PEA TO MARBLE SIZED HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR WITH THESE STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS WESTERN MAINE...BE ON
THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS STORMS
APPROACH.

HAYES
Special weather statement, Jun 10, 3:31 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
331 PM EDT FRI JUN 10 2005

MEZ013-014-021-022-102130-
INTERIOR WALDO ME-KENNEBEC ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...AUGUSTA...FAIRFIELD...FARMINGTON...
GARDINER...OAKLAND...PITTSFIELD...SKOWHEGAN...
THORNDIKE AND WATERVILLE
331 PM EDT FRI JUN 10 2005

...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS...HAIL AND VERY
HEAVY RAINS ACROSS CENTRAL MAINE THROUGH 500 PM...

SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL MAINE
THIS AFTERNOON. AS THE STRONGEST STORMS CORNVILLE...CANAAN AND
MADISON IN SOMERSET COUNTY...EXPECT WIND GUSTS TO 45 MPH...PEA TO
MARBLE SIZED HAIL AND FREQUENT LIGHTNING.

IN ADDITION...THESE STORMS MAY PRODUCE UP TO ONE AND ONE-HALF INCHES
OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN MAY RESULT IN LOCALIZED
STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.
IF YOU PLAN TO BE OUTSIDE IN CENTRAL MAINE THIS AFTERNOON...BE ON THE
ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Jun 10, 3:50 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
350 PM EDT FRI JUN 10 2005

MEZ012-019-020-102149-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...AUBURN...BETHEL...BRIDGTON...FRYEBURG...
LEWISTON...MECHANIC FALLS...NAPLES...NORTH WINDHAM...RUMFORD...
SOUTH PARIS AND TURNER
350 PM EDT FRI JUN 10 2005

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OXFORD...NORTHERN
CUMBERLAND AND ANDROSCOGGIN COUNTIES IN WESTERN MAINE THROUGH 515
PM...

A CLUSTER OF STRONG THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 45
MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN
ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE IN LESS
THAN 45 MINUTES IN THE STRONGER STORMS. THIS COULD RESULT IN
LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES IN SMALL CREEKS
AND STREAMS.

THE STORMS WILL AFFECT STOW...STONEHAM AND WATERFORD THROUGH 415 PM.
THESE STORMS WILL THEN AFFECT BRIDGTON...HARRISON...SOUTH PARIS AND
TURNER BETWEEN 410 PM AND 500 PM.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:59 PM EDTSevere Thunderstorm WarningGYXSomerset31 min
Jun 10, 3:36 PM EDTSevere Thunderstorm WarningGYXSomerset24 min
Jun 9, 8:19 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll56 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.